According to Dr. Heather Ashton, “Some people can stop their benzodiazepines with no symptoms at all: according to some authorities, this figure may be as high as 50% even after a year of chronic usage. Even if this figure is correct (which is arguable) it is unwise to stop benzodiazepines suddenly”.

Dr. Malcolm Lader states, “I estimate about 20-30% of people who are on a benzodiazepine like diazepam have trouble coming off and of those about a third have very distressing symptoms”.

Reconnexion, a nonprofit organization in Australia offering counseling and support for benzodiazepine dependent patients, states: “It is estimated that between 50-80% of people who have taken benzodiazepines continually for six months or longer will experience withdrawal symptoms when reducing the dose”.

In this study, which compared “the effect on withdrawal severity and acute outcome of a 25% per week taper of short half-life vs long half-life benzodiazepines in 63 benzodiazepine-dependent patients,” ninety percent of patients experienced a withdrawal reaction but, according to the study authors, “it was rarely more than mild to moderate”.

According to the American Psychiatric Association’s Benzodiazepine Task Force on Benzodiazepine Dependence, Toxicity, and Abuse 40-80% of patients experience withdrawal.

 

Nicole is a Physician Assistant residing in Virginia. She obtained a BS at James Madison University in 2000 and then went on to complete the Master of Physician Assistant program at Eastern Virginia Medical School in 2004. She practiced in an Urgent Care and Occupational Medicine setting until severe illness from benzodiazepine withdrawal syndrome left her unable to work.  

In 2005, she was prescribed Xanax for “work-related stress”. Over the course of five years, she developed many classic symptoms of benzodiazepine tolerance withdrawal, which multiple psychiatrists misdiagnosed as mental illness. This resulted in prescribed polypharmacy to “treat” the troubling symptoms of tolerance, including two benzodiazepines prescribed simultaneously, a Z-drug, an antidepressant, and an antipsychotic. In late 2010, after discovering a magazine article authored by a journalist experiencing similar symptoms from his prescribed benzodiazepine, Nicole was prompted to research further and made the connection between her own troubling symptoms and the medication. This was followed by her immediate decision to withdraw. Unfortunately, lacking the proper guidance or information at the time regarding the absolute need for a slow taper, she was negligently cold-turkeyed in a detox center. This ultimately resulted in a severe and protracted withdrawal syndrome that persists to date. When symptoms allow, Nicole writes about benzodiazepines and their potential for severe and/or protracted withdrawal syndrome and volunteers her time helping with ongoing benzodiazepine awareness initiatives, including Benzodiazepine Information Coalition. She hopes to continue to use her lived experience to advocate for more education and awareness around benzodiazepine risks and harms as well as for changes in prescribing and withdrawal practices. Other interests include the primal lifestyle, cooking, and spending time with her supportive family.

%d bloggers like this: